Tornadoes · United States · Florida · 2022
Unrated tornado, Elfers, Florida, May 31, 2022
This Unrated tornado ran 0.3 miles across Pasco County on May 31, 2022, touching down at 5:50 PM EDT and reaching 25 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 31, 2022
- Touchdown
- 5:50 PM EDT (21:50 UTC)
- Lifted
- 5:51 PM EDT (21:51 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Pasco County
- Touchdown point
- 28.210, -82.690
- Lift-off point
- 28.210, -82.695
- Record number
- 2205311550-01
What the Weather Service recorded
Afternoon thunderstorms produce all modes of severe weather across parts of west-central and southwest Florida.
Public videos posted to social media showed tornado near New Port Richey with damage reported to 3 cars by a downed tree and powerlines damaged by debris.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:54 UTC | 22:30 UTC | Severe Thunderstorm Warning | TBW |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at May 31, 3:07 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 31, 3:07 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 307 PM EDT Tue May 31 2022 .DISCUSSION... Scattered showers and thunderstorms continue moving west southwest across the interior this afternoon and expect more coverage once these reach the west coast sea breeze near the west coast later this afternoon and evening. All of the convection will move out into the gulf later this evening with mostly clear to partly cloudy skies overnight. Wednesday looks like a repeat of today as the east to northeast low level flow persists with enough moisture for scattered to numerous showers and thunderstorms. The main difference will be the timing as the east to northeast flow will be a little stronger bringing the convection westward a couple of hours sooner than today. For Thursday the easterly flow will persist, but weaker than Wednesday. Plenty of moisture will still be in place, especially from the Interstate 4 corridor southward, to allow more scattered to numerous mainly afternoon and evening convection with the highest PoPs over the southern interior and southwest Florida. For Friday through Saturday the forecast is highly dependent on the future development or lack thereof of a possible tropical system moving across the southeast Gulf of Mexico. At this time expect breezy conditions to develop Friday into Saturday with scattered to widespread showers and scattered thunderstorms, highest rain chances across the south. Early next week easterly flow returns with a pretty typical summer thunderstorm pattern with scattered convection each afternoon and evening. && .AVIATION... Scattered showers and thunderstorms into this evening will cause brief MVFR/IFR cigs/vsbys along with some higher wind gusts. Winds will be out of the east to northeast at 7 to 10 knots, except becoming west to northwest later this afternoon with the sea breeze at TPA, PIE, and SRQ. Light east to northeast winds return later this evening then increase to 7 to 10 knots again during Wednesday morning. && .MARINE... Winds will remain easterly for the next few days, though a shift to onshore is expected with the sea breeze each afternoon. Scattered showers and thunderstorms will be possible late each afternoon and evening, moving offshore from land. No headlines are expected, though winds could briefly increase to the 15 to 20 knot range each evening. Late in the week an area of low pressure could move across the southeast gulf increasing winds to advisory levels. && .FIRE WEATHER... Breezy east to northeast winds will lead to rather high dispersion values Wednesday afternoon. Relative humidity values will remain above critical levels through the week with no fire weather concerns. && .Preliminary Point Temps/PoPs... TPA 74 92 75 92 / 30 50 10 40 FMY 71 91 72 91 / 40 60 20 60 GIF 71 90 71 92 / 10 50 10 40 SRQ 71 90 71 89 / 40 60 20 40 BKV 67 92 67 92 / 20 40 10 40 SPG 74 89 75 88 / 40 50 20 40 && Sea Breeze Thunderstorm Regime For Today: 2 Sea Breeze Thunderstorm Regime For Tomorrow: 3 For Additional Information On Sea Breeze Regimes go to https://www.weather.gov/tbw/ThunderstormClimatology && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && Close
In the hours before
Special weather statement, May 31, 4:12 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
412 PM EDT Tue May 31 2022
FLZ239-312045-
Inland Levy FL-
412 PM EDT Tue May 31 2022
...A strong thunderstorm will impact portions of north central Levy
County through 445 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Trenton, moving southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chiefland, Bronson, Manattee Road, Andrews, Fanning Springs and
Manatee Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2958 8285 2958 8276 2956 8275 2957 8266
2954 8265 2954 8257 2934 8270 2949 8298
2954 8297 2956 8295 2958 8294 2959 8294
2959 8286
TIME...MOT...LOC 2011Z 041DEG 8KT 2954 8273
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TBWSpecial weather statement, May 31, 4:38 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
438 PM EDT Tue May 31 2022
FLZ139-142-239-242-312130-
Coastal Citrus FL-Inland Citrus FL-Coastal Levy FL-Inland Levy FL-
438 PM EDT Tue May 31 2022
...Strong thunderstorms will impact portions of western Citrus and
Levy Counties through 530 PM EDT...
At 438 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Manattee Road to 11 miles southwest of
Williston Highlands to 6 miles north of Crystal River Airport.
Movement was west at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Williston, Chiefland, Bronson, Homosassa Springs, Beverly Hills,
Williston Highlands, East Bronson, Crystal River Airport, Manattee
Road, Fowlers Bluff, Black Diamond, Homosassa, Andrews, Williston
Municipal Airport, Sugarmill Woods, Inglis, Fanning Springs, Otter
Creek, Lecanto and Citronelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2929 8317 2932 8314 2935 8306 2959 8294
2957 8266 2954 8265 2954 8256 2948 8255
2948 8241 2922 8240 2921 8254 2904 8254
2905 8247 2901 8239 2870 8246 2869 8272
2878 8279 2910 8289 2907 8302 2921 8316
TIME...MOT...LOC 2038Z 085DEG 24KT 2953 8291 2921 8266 2896 8258
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TBWLocal storm report, May 31, 5:22 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
522 PM EDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 4 W CITRONELLE 28.97N 82.64W
05/31/2022 E0.25 INCH CITRUS FL TRAINED SPOTTER
SKYWARN SPOTTER.
&&
CJPLocal storm report, May 31, 5:31 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
531 PM EDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 1 W CITRONELLE 28.98N 82.58W
05/31/2022 E1.00 INCH CITRUS FL PUBLIC
TIME ESTIMATED BY RADAR.
&&
CJPSpecial weather statement, May 31, 5:41 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
541 PM EDT Tue May 31 2022
FLZ160-162-260-312230-
Coastal Charlotte FL-Inland Sarasota FL-Coastal Sarasota FL-
541 PM EDT Tue May 31 2022
...Strong thunderstorms will impact portions of northwestern
Charlotte and Sarasota Counties through 630 PM EDT...
At 540 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Myakka River State Park to 9 miles south
of North Port. Movement was south at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Port, Sarasota, Punta Gorda, Port Charlotte, Sarasota Springs,
South Gate Ridge, Lake Sarasota, Saint Armands Key, Southgate, Gulf
Gate Estates, Myakka River State Park, Ridge Wood Heights, South
Sarasota, Kensington Park, The Meadows, Murdock, Vamo, El Jobean,
Oscar Scherer State Park and Grove City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2733 8264 2738 8231 2730 8225 2721 8225
2721 8218 2697 8201 2680 8230
TIME...MOT...LOC 2140Z 019DEG 16KT 2729 8234 2693 8225
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TBWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tampa Bay, FL (KTBW), 12:00Z
9.8 hours before the tornado, 63 km from the path. May 31, 2022.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -136 J/kg
- Surface CAPE
- 232 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
Tampa Bay, FL (KTBW), 00:00Z
2.2 hours after it, 63 km from the path. June 1, 2022.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 2287 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 8.4 K/km
The radar
The Tampa radar (KTBW), 63 km away, was scanning. The volume nearest the touchdown began at 21:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:50 UTC | FUNNEL CLOUD | 3 Sse New Port Richey | Pasco, FL | MULTIPLE FUNNEL CLOUD REPORTS IN AREA. |
| 21:50 UTC | TORNADO | 3 Sse New Port Richey | Pasco, FL | SOCIAL MEDIA VIDEO SHOWING DEBRIS AND CIRCULATION REACHING SURFACE. PASCO COUNTY REPORTS OF ONE TREE DOWN ON 3 CARS AND A TREE / ALUMINUM LAYING ON POWER LINES. |
| 21:55 UTC | TORNADO | 2 S Town 'N' Country | Hillsborough, FL | MULTIPLE REPORTS OF A FUNNEL CLOUD AND A POSSIBLE UNCONFIRMED TORNADO NEAR OR AROUND BAYCREST DRIVE IN TOWN N COUNTY. HILLSBOROUGH FIRE RESCUE RELAYED A REPORT OF DAMAGE TO ONE BUILDING NEAR ROCKY POINT. |
| 22:00 UTC | HAIL 0.25 | 2 N Jasmine Estates | Pasco, FL | |
| 22:10 UTC | HAIL 1 | 1 Sse New Port Richey | Pasco, FL | |
| 22:10 UTC | HAIL 1 | 2 Ne Holiday | Pasco, FL | |
| 22:45 UTC | MARINE TSTM WIND 41 | 2 Nne Belleair | Pinellas, FL | MESONET STATION FW8592 SEMINOLE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2022 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of May 31, 2022
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 31 | 5:55 PM EDT | Unrated | Hillsborough, FL | 0.5 | 25 | $20,000 | ||
| May 31 | 6:10 PM EDT | Unrated | Sarasota, FL | 0.5 | 25 | |||
| May 31 | 5:42 PM CDT | EF0 | Collingsworth, TX | 1.8 | 125 | |||
| May 31 | 5:54 PM CDT | EF0 | Harmon, TX to OK | 2.4 | 180 | $50,000 | ||
| May 31 | 6:32 PM CDT | EF0 | Harmon, OK | 0.5 | 20 | |||
| May 31 | 6:48 PM CDT | Unrated | Cowley, KS | 0.0 | 20 | |||
| May 31 | 6:55 PM CDT | Unrated | Harmon, OK | 0.3 | 20 | |||
| May 31 | 8:30 PM CDT | Unrated | Cowley, KS | 0.0 | 20 | |||
| May 31 | 8:40 PM CDT | Unrated | Cowley, KS | 0.0 | 20 | |||
| May 31 | 10:31 PM CDT | EF1 | Tillman, OK | 1.0 | 200 | $6,000 | ||
| May 31 | 10:34 PM CDT | EF1 | McDonough, IL | 1.6 | 60 | |||
| May 31 | 11:17 PM CDT | EF1 | Tillman, OK | 4.7 | 100 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.